Could this cause MS?

If it's on your mind and it has to do with multiple sclerosis in any way, post it here.

Could this cause MS?

Postby Tiramisu » Sat Jun 03, 2006 6:33 am

Could the us of EPehdra, Red Bull, or any of those stimulants/supplements, used over a long period of time, cause MS?
Mars
User avatar
Tiramisu
Family Member
 
Posts: 27
Joined: Sat May 27, 2006 2:00 pm
Location: Miami, Fl

Advertisement

caffeine/ephedra

Postby jimmylegs » Sat Jun 03, 2006 7:35 am

ephedra can cause nerve damage by itself and it can be more toxic in combination with caffeine. associated loss of appetite might possibly affect health due to poor nutritional status.

some details in the article excerpt below:

Molecular mechanisms of toxicity of important foodborne
phytotoxins
IvonneM. C.M. Rietjens1, Martijn J. Martena2, Marelle G. Boersma1, Wim Spiegelenberg2
and Gerrit M. Alink1
1Division of Toxicology, Wageningen University, Wageningen, The Netherlands
2Food and Consumer Product Safety Authority/Inspectorate for Health Protection and Veterinary Public
Health, Region South, Eindhoven, The Netherlands

2.6.2 Mechanism of toxic action
The chemical structure of ephedrine resembles that of the
neurotransmitter adrenalin (= epinephrine) (Fig. 10). The
mechanism of action of ephedrine alkaloids is based on this
structural similarity. As adrenalin agonists, these alkaloids
produce a sympathomimetic response, characterized by
increased heart rhythm, hypertension (elevated blood pressure),
and central nervous system stimulation [100–102].
Doses higher than 50 mg/day/adult may cause heart palpitations,
nausea, dizziness, headache, sweating, neuropathy(nerve damage), and tremors. The stimulating effect on the
central nervous system can also result in loss of appetite,
insomnia, nervousness, seizures, and euphoria. At doses
above 500–1000 mg ephedrine the effects observed are
nausea, vomiting, fever, phsychoses, spasms, convulsions,
respiratory disorders, coma, heart attack, and death. A dose
of 2000 mg/adult is considered lethal. Chronic exposure to
ephedrines may cause behavioral disturbances and psychoses.
Several case reports on the toxicity of ephedrinecontaining
herb preparations have been described, some of
them with fatal outcome [97].
Exposure to ephedrine, which is an adrenaline agonist, in
combination with drugs known to inhibit monoamine oxidase
(MAO) can cause an increased risk on adverse effects.
This because the MAO inhibitors block the degradation of
adrenalin by MAO, thereby increasing the adrenalin concentration
and stimulating the adrenergic neurotransmitter
system. Likewise coexposure with caffeine also has a synergistic
effect on the action of ephedrine. Caffeine inhibits
phosphodiesterase, the enzyme that hydrolyses cAMP, the
second messenger of adrenalin-mediated signal transduction.
This also stimulates cholinergic neurotransmission.
jimmylegs
Volunteer Moderator
 
Posts: 9143
Joined: Sat Mar 11, 2006 3:00 pm

Postby rulerulz » Thu Jun 08, 2006 3:43 am

i think jimmylegs has given u all the information that you need :D
User avatar
rulerulz
Newbie
 
Posts: 6
Joined: Wed Jun 07, 2006 2:00 pm


Return to General Discussion

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service